Alert archive / New York / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 1, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 9, 2009, 1:55 PM EDT for St. Lawrence County, New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2009, 1:55 PM EDT (17:55 UTC)
- Expired
- May 9, 2009, 3:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
County St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 94 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 12:43 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:29 PM EDT, 26 minutes earlier.
Area forecast discussion, May 9, 1:29 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 129 PM EDT SAT MAY 9 2009 .SYNOPSIS... A STRONG SURFACE COLD FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE NORTH COUNTRY BY THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND LOCALIZED GUSTY WINDS. ON SUNDAY...MUCH COLDER TEMPERATURES CAN BE EXPECTED WITH BREEZY NORTHWEST WINDS AND SCATTERED RAIN SHOWERS. THE BELOW NORMAL TEMPERATURES WILL CONTINUE INTO MONDAY...BEFORE A SLOW WARMING TREND DEVELOPS TOWARD THE MID OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1130 AM EDT SATURDAY...HAVE ISSUED A ZONE UPDATE TO INCREASE POPS FOR LATE THIS MORNING ACROSS NORTHERN NEW YORK...ALSO TO UPDATE TEMPS SKY AND WIND TO REFLECT CURRENT CONDITIONS. OTHERWISE...CURRENT FORECAST IS IN GOOD SHAPE. PREVIOUS DISCUSSION FOLLOWS. THE NEAR TERM FOCUS WL BE TIMING OF CONVECTION THIS AFTN/EVENING AND THE POTENTIAL FOR STRONG STORMS. WATER VAPOR SHOWS WEAK AREA OF SUBSIDENCE DEVELOPING BEHIND FIRST AREA OF CONVECTION ACRS SOUTHERN ONTARIO ATTM...WHICH WL MOVE ACRS OUR CWA THIS MORNING. MEANWHILE...WEAK EMBEDDED 5H VORT MOVING FROM SW TO NE ACRS THE NORTHERN OHIO VALLEY WL IMPACT OUR CWA BY 18Z SATURDAY...WITH THE FIRST ROUND OF CONVECTION EXPECTED. THE SECOND 5H VORT ASSOCIATED WITH DEVELOPMENT OF MID/UPPER LVL TROF AND SFC/85H FRNT IS LOCATED ACRS THE NORTHERN PLAINS ATTM AND WL APPROACH OUR WESTERN CWA BTWN 21Z- 23Z SATURDAY...WITH ANOTHER ROUND OF CONVECTION EXPECTED. OVERALL...I FEEL SVR WEATHER THREAT WL BE LIMITED DUE TO SEVERAL FACTORS...FIRST CONVECTION DEVELOPING TO OUR SOUTH WL LIMIT LLVL MOISTURE ADVECTION INTO OUR CWA...AND KEEP SFC DWPTS IN THE 50S TODAY...SECOND THE TIMING OF THE STRONGEST VORT WL NOT BE WHEN SFC HEATING IS THE BEST AND INSTABILITY THE GREATEST...AND FINALLY THE DEEP LAYER SHEAR PARAMETERS ARE MARGINAL AT BEST. FIRST VORT ACRS THE NORTHERN OHIO VALLEY WL APPROACH OUR WESTERN CWA BY 18Z TODAY...WITH SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP ACRS NNY/DACKS. THIS VORT WL INTERACT WITH SFC BASED CAPES BTWN 800-1000 J/KG AND LIS AROUND -4C TO PRODUCE SOME STRONG STORMS. GIVEN...THE BEST WINDS ARE LOCATED AT 500 MB...AND 0-3KM SHEAR IS LIMITED...THESE STORMS WL BE PULSE-LIKE IN NATURE...WITH THE PRIMARY THREAT BEING SMALL HAIL AND WIND GUSTS TO 40 MPH. MEANWHILE...NEXT ROUND OF STORMS WL DEVELOP BTWN 21Z AND 00Z THIS EVENING ASSOCIATED WITH POTENT 5H VORT AND STRONG SFC/85H FRNT MOVING ACRS OUR CWA. THIS SYSTEM WL HAVE LIMITED SFC INSTABILITY DUE TO PRIOR CONVECTION COOLING SFC TEMPS/CLOUDS...BUT BETTER DYNAMICS AND COOLING ALOFT...WL COMBINED WITH SLIGHTLY STRONGER WIND PROFILES TO PRODUCE SEVERAL LOW TOP BOWING LINE SEGMENTS...WITH THE PRIMARY THREAT SMALL HAIL AND LOCALIZED WIND GUSTS TO 45 MPH. TEMPS WL BE TRICKY...BASED ON EXPECTED CLOUDS AND THE DEVELOPMENT OF CONVECTION THIS AFTN...BUT PROGGED 85H TEMPS NEAR 10C SUPPORT HIGHS IN THE U60S MTNS TO M70S VALLEYS...WITH POTENTIAL FOR A FEW U70S ACRS THE LOWER CT RIVER VALLEY. TONIGHT...STRONG SFC COLD FRNT CONTS TO PUSH ACRS OUR CWA AND 85H TEMPS DROP QUICKLY. THIS STRONG LLVL CAA COMBINED WITH POTENT 5H VORT MOVING ACRS OUR CWA...WL PRODUCE MORE SHOWERS AND STORMS THRU 06Z. WL MENTION LIKELY TO CAT POPS THRU 06Z AND THE POTENTIAL FOR SMALL HAIL/GUSTY WINDS. GIVEN...STRONG THERMAL GRADIENT AND LLVL CAA OVERNIGHT LOWS WL BE DIFFICULT...BUT WL TREND TWD THE NAM BUFKIT 2M TEMPS...WHICH SUPPORT NEAR 40F SLK TO NEAR 50F AT BTV. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... AS OF 350 AM EDT SATURDAY...A MID/UPPER LVL CLOSED CYCLONIC CIRCULATION WL MOVE ACRS THE NORTH COUNTRY ON SUNDAY INTO MONDAY...WITH VERY COOL AND UNSETTLED WEATHER EXPECTED. 85H TEMPS DROP TO -4C BY 00Z MONDAY...WITH SOUNDINGS SHOWING VERY LIMITED MIXING...DUE TO CLOUDS. WL MENTION HIGHS ONLY IN THE M/U 40S MTNS TO U40S/L50S VALLEYS WITH MAYBE A FEW MID 50S AT VSF/RUT. WL CONT TO MENTION LIKELY POPS DUE TO MOISTURE/DYNAMICS PROGGED TO BE ACRS OUR CWA. WOULD NOT BE SURPRISED FOR A FEW WET SNOW FLAKES ACRS THE HIGHER TRRN SUNDAY NIGHT INTO MONDAY MORNING...ACTUALLY JUST EXAMINED THE JAY PEAK GFS BUFKIT THERMAL PROFILE AND WOULD NOT BE SURPRISED IF SOME ACCUMULATING SNOW OCCURRED ABOVE 1200 FT ON SUNDAY NIGHT. WL ONCE AGAIN FIND THE WINTER WEATHER TOOL AND PLACE SOME WET SNOW IN THE GRIDS ON SUNDAY NIGHT ACRS THE HIGHER TRRN. ON MONDAY...NW FLW ALOFT WL CONT WITH SEVERAL WEAK EMBEDDED VORTS...BUT BEST DEEP LAYER MOISTURE WL SHIFT INTO EASTERN CANADA. GIVEN...NW UPSLOPE FLW AND COLD 85H TEMPS WL CONT TO MENTION SOME SHOWERS...ESPECIALLY ACRS THE HIGHER TRRN. 85H TEMPS NEAR 0C SUPPORT HIGHS IN THE MID/UPPER 50S MOST LOCATIONS. && .LONG TERM /TUESDAY THROUGH FRIDAY/... AS OF 308 AM EDT SATURDAY...FOLLOWED 00Z GFS ENSEMBLE THIS CYCLE...WHICH HAS GOOD CONSISTENCY WITH THE 08/12Z ECMWF. FAIR CONDITIONS ANTICIPATED TUES/WED WITH ENSEMBLE POPS BLW 20 PERCENT WITH MIGRATORY ANTICYCLONE TRANSLATING FROM WEST TO EAST ACROSS THE NORTHEAST. VLY HIGHS IN THE UPR 50S TUESDAY WILL MODERATE AS SLY LOW-LEVEL RETURN FLOW YIELDS HIGHS IN THE MID TO UPR 60S FOR WEDNESDAY ON WRN PERIPHERY OF SFC RIDGE. THE NEXT FRONTAL SYSTEM ARRIVES ON THURSDAY WITH BEST THREAT FOR RAIN DURING THE AFTN AND INTO THE OVERNIGHT HRS. PROLONGED SLY LOW-LEVEL FLOW AND AMPLIFIED SHORTWAVE TROUGH SUGGEST FRONTAL RAIN BAND MAY BE MODERATELY HEAVY WITH POTENTIAL FOR AVERAGE RAINFALL AMTS OF A QUARTER TO HALF INCH AND LCL HIGHER AMTS POSSIBLE. HIGH TEMPERATURES ON THURSDAY WILL ONCE AGAIN GENERALLY BE IN THE 60S. A CHANCE OF SHOWERS CONTINUING INTO FRIDAY CAN/T BE RULED OUT ATTM...FOLLOWED BY DRIER CONDITIONS FOLLOWING FROPA ON FRIDAY. PARTIAL CLEARING EXPECTED BY FRI AFTN WITH SLIGHTLY COOLER HIGH TEMPS IN THE LWR 60S. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... THROUGH 18Z SUNDAY...VFR/MVFR WITH SCATTERED IFR THROUGH THIS AFTERNOON AND INTO THIS EVENING AS SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE FORECAST AREA. ALL SITES WILL SEE THUNDERSTORMS THIS AFTERNOON...SOME OF WHICH MAY INCLUDE SMALL HAIL AND GUSTY WINDS AT TIMES. CEILINGS WILL DROP TO AROUND 1000 FT IN ANY THUNDERSTORMS...BELOW 1000 FT AT KSLK...AND VISIBILITY TO 2SM. ALTHOUGH THUNDERSTORMS WILL COME TO AN END AFTER 23Z...SHOWERS AND MVFR CONDITIONS WILL CONTINUE THROUGH MOST OF THE OVERNIGHT...ESPECIALLY AT THE MOUNTAIN SITES. WINDS WILL BECOME GUSTY THIS EVENING AHEAD OF APPROACHING COLD FRONT...EVENTUALLY TURNING TO THE NORTHWEST EARLY SUNDAY MORNING. OUTLOOK 12Z SUNDAY THROUGH THURSDAY... SUN/SUN NGT...MVFR CONDITIONS WITH RAIN SHOWERS LIKELY. WLY WINDS 10-20 MPH DURING THE DAY SUN. MONDAY/MONDAY NGT...PERIODS OF MVFR CONDITIONS /MAINLY DUE TO CIGS/ WITH SCT -RW POSSIBLE. TUESDAY/WEDNESDAY...MAINLY VFR WITH HIGH PRESSURE BUILDING ACROSS THE NERN CONUS. LIGHT WINDS. WEDNESDAY NGT/THURSDAY...MVFR CONDITIONS WITH RAIN SHOWERS LIKELY. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...TABER NEAR TERM...NEILES/TABER SHORT TERM...TABER LONG TERM...BANACOS AVIATION...BANACOS/MB
Hazardous weather outlook, May 9, 3:43 AM EDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 343 AM EDT SAT MAY 9 2009 NYZ026>031-034-035-087-VTZ001>012-016>019-100745- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 343 AM EDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. OCCASIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE NORTH COUNTRY. THE FIRST STORMS WILL DEVELOP OVER NORTHER NEW YORK BY MID AFTERNOON AND SPREAD INTO CENTRAL AND NORTHERN VERMONT BY LATE THIS AFTERNOON. THE PRIMARY THREAT WILL BE SMALL HAIL...WIND GUSTS TO 45 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...HEAVY RAINFALL IN A SHORT PERIOD WILL CAUSE SOME PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. THE SHOWERS AND THUNDERSTORMS WILL SLOWLY WEAKEN AND MOVE EAST OF THE REGION BY LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ANY REPORTS OF HAIL...WIND GUSTS...AND RAINFALL ASSOCIATED WITH THUNDERSTORMS WILL BE GREATLY APPRECIATED.
In the hours before
Special weather statement, May 9, 1:39 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 139 PM EDT SAT MAY 9 2009 NYZ026-029-087-091845- NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE- SOUTHWESTERN ST. LAWRENCE- INCLUDING THE CITIES OF...MASSENA...STAR LAKE...OGDENSBURG... POTSDAM...GOUVERNEUR 139 PM EDT SAT MAY 9 2009 ...STRONG STORMS MOVING INTO SAINT LAWRENCE COUNTY NEW YORK... AT 130 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS MOVING INTO WESTERN SAINT LAWRENCE COUNTY IN NORTHERN NEW YORK. THESE STORMS WERE MOVING NORTHEAST AT 35 MPH...AND WILL AFFECT LOCATIONS SUCH AS GOUVERNEUR...POTSDAM..AND MASSENA THROUGH 230 PM. THESE STORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING...ESPECIALLY OVER SOUTHERN PORTIONS OF SAINT LAWRENCE COUNTY. IF YOU ARE OUTDOORS...SEEK SHELTER INSIDE A BUILDING AS THESE STORMS APPROACH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR UPDATES ON THIS WEATHER SITUATION. MB
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:37 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden | 53 min |
| May 9, 4:21 PM EDT | Areal Flood Advisory | BTV | Addison, Chittenden | 2 hr |
| May 9, 4:59 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Orange, Rutland, Washington, Windsor | 50 min |
| May 9, 5:32 PM EDT | Areal Flood Advisory | BTV | Lamoille | 106 min |
| May 9, 6:00 PM EDT | Areal Flood Advisory | BTV | Orleans | 79 min |
Nearby
Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.